Pennsylvania, 2015Damaging Winds in Pennsylvania, July 9, 2015
July 9, 2015 · NWS PBZ · 9 events in 4 counties and zones
A Surface low pressure system, supported by a strong shortwave aloft, moved from the upper Midwest toward Pennsylvania by the afternoon on the 9th. Breaks in the cloud cover ahead of the associated cold front allowed for the region to destabilize, supporting the development of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Surface low pressure system, supported by a strong shortwave aloft, moved from the upper Midwest toward Pennsylvania by the afternoon on the 9th. Breaks in the cloud cover ahead of the associated cold front allowed for the region to destabilize, supporting the development of showers and thunderstorms. Some of these storms became severe and a small bowing line developed, which brought down trees across southwestern Pennsylvania and northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 11:40 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 9, 11:40 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT THU JUL 9 2015
.SYNOPSIS...
LOW PRESSURE WILL CROSS THE AREA TODAY...PROVIDING WIDESPREAD
SHOWERS AND POSSIBLY THUNDERSTORMS. DRY WEATHER RETURNS ON FRIDAY
WITH HIGH PRESSURE.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
LOW PRESSURE SYSTEM CONTINUES TO APPROACH THE REGION WITH AN
ADVANCING SHORTWAVE ALOFT. STRATUS FROM THIS MORNING ACROSS MOST
AREAS FROM PIT AND SOUTH HAS DISSIPATED AND HAS ALLOWED FOR THE
LOW LEVELS TO BEGIN MIXING OUT. SUBSTANTIAL DEEP SHEAR...RICH
MOISTURE FIELD...AND DESTABILIZATION IN THE AFTERNOON IS EXPECTED
TO SUPPORT ORGANIZED THUNDERSTORMS MOSTLY FROM PIT AND SOUTH.
THUS...SPC HAS EXPANDED THE SLIGHT RISK FOR SEVERE WEATHER IN
THAT REGION. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT AND
LOCALIZED FLOODING DUE TO POSSIBLE TRAINING CELLS - AND RECENT
RAINFALL - IS ALSO POSSIBLE IF A CONVECTIVE LINE BECOMES MORE
ORIENTED TO THE APPROACHING COLD FRONT.
THE FRONTAL PASSAGE WILL CAUSE DEW POINTS TO DROP TO MORE
COMFORTABLE LEVELS BY LATE TONIGHT AND HIGH PRESSURE BEGINS TO
DEVELOP FROM THE WEST TO HELP DIMINISH POPS.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
HIGH PRESSURE WILL BE IN PLACE AMID MOSTLY ZONAL FLOW. THIS
PATTERN WILL PERSIST LONG ENOUGH TO KEEP FRIDAY AND THE MAJORITY
OF THE WEEKEND DRY. A LITTLE MORE SUNSHINE WILL BE APPARENT IN
THE PERIOD AS A RESULT OF HIGH PRESSURE. TEMPERATURES AND DEW
POINTS WILL BE NEAR AVERAGE AND PROVIDE COMFORTABLE CONDITIONS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
VERY LITTLE CHANGE TO PREVIOUS FORECAST AS FRONTAL BOUNDARY WILL
WAVER ACROSS THE REGION THROUGH THE PERIOD...WITH HARD TO TIME
SHORTWAVES MOVING EAST IN GENERALLY ZONAL FLOW.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS EXPECTED THIS AFTERNOON...ESPECIALLY FROM KPIT SOUTH
WHERE MORE ORGANIZED STORMS ARE LIKELY DUE TO INCREASED
INSTABILITY. WINDS ABOVE THE SURFACE WILL RANGE BETWEEN 45 AND
45KTS ON AVERAGE BUT WITH SFC WINDS GUSTING BETWEEN 25 AND 30KTS
LLWS WAS NOT INCLUDED IN THE TAFS. THAT BEING SAID...THERE WILL
INEVITABLE BE LULLS IN SURFACE SPEEDS AND DURING THOSE TIMES LLWS
WILL LIKELY BE ENCOUNTERED. WS015 24035KT.
WINDS WILL BECOME WEST TO NORTHWEST THIS EVENING.
.OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL IMPROVE CONDITIONS THURSDAY NIGHT WITH GENERAL
VFR EXPECTED INTO THE WEEKEND.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 9, 10:10 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EDT THU JUL 9 2015
MDZ001-OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-
021>023-041-101515-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1110 AM EDT THU JUL 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH WIND DAMAGE BEING
THE PRIMARY THREAT. LOCALIZED FLOODING IS POSSIBLE WITH TRAINING
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-101515-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-HANCOCK-
1110 AM EDT THU JUL 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LOCALIZED FLOODING IS POSSIBLE WITH TRAINING
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Greene
- When
- July 9, 12:44 PM EST
- Where
- Greene County, Carmichaels
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.900, -79.980
Local 911 center reported trees down on Township Road in Cumberland Township.
Thunderstorm Wind, Fayette
- When
- July 9, 12:54 PM EST
- Where
- Fayette County, 1.48 mi SSW of Ralph
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Department of Highways
- Coordinates
- 39.900, -79.890
Department of highways reported trees down.
Thunderstorm Wind, Jefferson
- When
- July 9, 12:55 PM EST
- Where
- Jefferson County, 0.63 mi SE of Punxsutawney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.944, -78.961
Local 911 center reported a tree down at the intersection of Greenwood Ave and Mahoning Street.
Thunderstorm Wind, Fayette
- When
- July 9, 1:20 PM EST
- Where
- Fayette County, 0.69 mi N of Ferguson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.960, -79.630
Local 911 reported a large tree down blocking Pechin Road.
Thunderstorm Wind, Fayette
- When
- July 9, 1:21 PM EST
- Where
- Fayette County, 0.87 mi NW of Farmington Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 39.810, -79.560
Department of highways reported trees down.
Thunderstorm Wind, Westmoreland
- When
- July 9, 1:21 PM EST
- Where
- Westmoreland County, 2.07 mi S of Millbank
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 40.240, -79.270
Department of highways reported trees down.
Thunderstorm Wind, Fayette
- When
- July 9, 1:23 PM EST
- Where
- Fayette County, 0.53 mi E of Rogerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 39.980, -79.620
Department of highways reported trees down.
Thunderstorm Wind, Fayette
- When
- July 9, 1:28 PM EST
- Where
- Fayette County, 1.06 mi E of Normalville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Department of Highways
- Coordinates
- 40.000, -79.450
Department of highways reported a tree down near routes 201 and 381.
Thunderstorm Wind, Jefferson
- When
- July 9, 3:10 PM EST
- Where
- Jefferson County, 1.71 mi WNW of Lindsey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.940, -79.030
Local 911 center reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Pennsylvania, July 9, 20151 injured · $1.1 million · EF1 · 9 events
- Tornado and Flash Flood in Arkansas, July 9, 2015$155,000 · EF1 · 7 events
- Flood and Damaging Wind in Texas, July 9, 2015$600,000 · 51 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, July 9, 2015$85,000 · EF1 · 9 events
- Damaging Winds in Kentucky, July 9, 2015$140,000 · 52 kt wind · 18 events
- Tornado in Pennsylvania, July 9, 2015$100,000 · EF1 · 1 event
- Tornado and Damaging Winds in Delaware, July 9, 2015$205,000 · EF0 · 4 events
- Flash Flooding in New York, July 9, 2015$200,000 · 4 events
- Damaging Winds in West Virginia, July 9, 2015$95,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, July 9, 201561 kt wind · 40 events
- Damaging Winds in Missouri, July 9, 2015$36,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, July 9, 2015$21,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594602, 594605, 594601, 594600, 594606, 594608, 594607, 594604, 594603.